Alert archive / Idaho / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 48, NWS Pocatello, ID

September 7, 20145 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Sep 7, 2014, 5:38 PM MDT for 5 counties in Idaho. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2014, 5:38 PM MDT (23:38 UTC)
Expired
Sep 7, 2014, 6:15 PM MDT
In force
37 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bonneville County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 104 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 5:51 PM MDTTSTM WND GST 471 Nw Rexburg, IDAT THE REXBURG AIRPORT.
Sep 7, 6:01 PM MDTTSTM WND GST 601 W Rexburg, IDREPORTED AS OUTFLOW BOUNARY MOVED THROUGH.
Sep 7, 6:04 PM MDTTSTM WND GST 501 Se Rexburg, IDETIMATED WIND GUSTS OF 45 TO 50 MPH
Sep 7, 6:04 PM MDTTSTM WND GST 605 Ssw Rexburg, IDESTIMATED WIND GUSTS OF 50 TO 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.6 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2401 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

135 
WUUS55 KPIH 072338
SVRPIH
IDC019-043-051-065-081-080015-
/O.NEW.KPIH.SV.W.0048.140907T2338Z-140908T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
538 PM MDT SUN SEP 7 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FREMONT COUNTY IN EASTERN IDAHO...
  THIS INCLUDES THE CITIES OF...ST. ANTHONY...ASHTON...
  NORTHERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...PALISADES...IDAHO FALLS...AMMON...
  EASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF RIGBY...
  MADISON COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...SUGAR CITY...REXBURG...
  TETON COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...VICTOR...DRIGGS...

* UNTIL 615 PM MDT

* AT 532 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED OUTFLOW 
WINDS IN EXCESS OF 60 MPH. THE LEADING EDGE OF THESE WINDS WERE 
LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF CAMAS TO REXBURG 
TO ARCHER TO IDAHO FALLS...MOVING EAST AT 50 MPH. THESE WINDS MAY 
LAST FOR 15 TO 30 MINUTES AFTER THE OUTFLOW BOUNDARY MOVES THROUGH. 

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   ROBERTS...
   HAMER...
   EGIN...
   ST. ANTHONY...
   CHESTER...
   CLEMENTSVILLE...
   ASHTON...
   DRIGGS...
   VICTOR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN ROBERTS WITH THIS 
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS!

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4328 11122 4352 11233 4363 11228 4376 11229
      4400 11240 4412 11112 4398 11103 4348 11103
TIME...MOT...LOC 2336Z 271DEG 43KT 4396 11202 4384 11177
          4366 11172 4346 11201

$$

JKEYES
2 follow-up statements
147 
WWUS55 KPIH 072358
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
558 PM MDT SUN SEP 7 2014

IDC019-043-051-065-081-080015-
/O.CON.KPIH.SV.W.0048.000000T0000Z-140908T0015Z/
TETON ID-JEFFERSON ID-BONNEVILLE ID-MADISON ID-FREMONT ID-
558 PM MDT SUN SEP 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHERN FREMONT...MADISON...NORTHEASTERN BONNEVILLE...
SOUTHEASTERN JEFFERSON AND TETON COUNTIES...

AT 555 PM MDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO OUTFLOW 
WINDS IN EXCESS OF 60 MPH.  THE LEADING EDGE OF THE WINDS WERE 
LOCATED ALONG A LINE EXTENDING FROM ST. ANTHONY TO CLEMENTSVILLE TO 
13 MILES SOUTH OF CLEMENTSVILLE TO 10 MILES SOUTH OF POPLAR...MOVING 
EAST AT 55 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   ASHTON...
   DRUMMOND... 
   SWAN VALLEY... 
   MARYSVILLE...
   TETONIA...   
   VICTOR...
   IRWIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4334 11119 4353 11193 4378 11195 4404 11197
      4412 11112 4398 11103 4348 11103
TIME...MOT...LOC 2356Z 268DEG 46KT 4398 11164 4386 11139
          4368 11135 4348 11164

$$
JKEYES
517 
WWUS55 KPIH 080013
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
613 PM MDT SUN SEP 7 2014

IDC019-043-051-065-081-080023-
/O.EXP.KPIH.SV.W.0048.000000T0000Z-140908T0015Z/
TETON ID-JEFFERSON ID-BONNEVILLE ID-MADISON ID-FREMONT ID-
613 PM MDT SUN SEP 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FREMONT...MADISON...
NORTHEASTERN BONNEVILLE...SOUTHEASTERN JEFFERSON AND TETON COUNTIES
WILL EXPIRE AT 615 PM MDT...

AT 613 PM MDT...WEATHER SERVICE RADAR INDICATED THAT THE OUTFLOW 
WINDS WHICH PROMPTED THE WARNING HAVE WEAKENED.  THEREFORE THE 
WARNING HAS BEEN ALLOWED TO EXPIRE. WINDS OVER 50MPH ARE STILL 
POSSIBLE IN THESE AREAS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4334 11119 4353 11193 4378 11195 4404 11197
      4412 11112 4398 11103 4348 11103
TIME...MOT...LOC 0013Z 268DEG 46KT 4399 11134 4387 11109
          4369 11105 4349 11134

$$

JKEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 1:12 PM MDT, 4 hours 26 minutes earlier.

Area forecast discussion, Sep 7, 1:12 PM MDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
112 PM MDT SUN SEP 7 2014

.SHORT TERM...TONIGHT THROUGH TUESDAY. UPPER RIDGING OVER THE
GREAT BASIN TODAY WILL GRADUALL FLATTEN ON MONDAY AS THE NORTHERN
STREAM DROPS SOUTHWARD IN RESPONSE TO A TROF MOVING SE OUT OF BC.
THE RIDGE WILL STILL TAP LIMITED TROPICAL MOISTURE THRU MONDAY...
BUT LIMITED TO THE SE HIGHLANDS. SHOWERS AND A FEW TSTMS WILL
REMAIN POSSIBLE OVER THE SE HIGHLANDS INTO TUE. BY TUE...THE
NORTHERN STREAM WILL PUSH MUCH OF THE MOISTURE OUT OF THE REGION
WITH ONLY LIMITED SHOWERS/TSTMS IN THE EASTERN HIGHLANDS.

.LONG TERM...WEDNESDAY THROUGH SUNDAY. DRIER NW FLOW ALOFT WILL
PREVAIL THRU SUNDAY. THIS WILL RESULT IN LITTLE IF ANY PRECIP AND
COOLER TEMPS. HEDGES

&&

.AVIATION...OCCASIONAL HIGH CLOUDINESS MOVING THROUGH CENTRAL AND
SOUTHERN IDAHO...WITH A POTENTIAL FOR -SHRA AND ISOLATED -TSRA SOUTH
AND EAST OF THE SNAKE RIVER. THUS SOME VCSH MENTIONED AT KPIH FOR
THIS AFTERNOON. FOR MON AFTERNOON...MORE SIGNIFICANT HIGH CLOUDS
WILL ARRIVE AND CIG SLOWLY DETERIORATE. WINDS CONTINUE LIGHT AND
VARIABLE THROUGH MON AFTERNOON AS WELL. NO SIGNIFICANT IMPACT TO ANY
AIRDROME NEXT 24 HOURS. MESSICK

&&

.FIRE WEATHER...HAINES INDEX FORECASTS CONTINUE TO HAVE PATCHY VALUE
OF 6 PRIOR TO THE ARRIVAL OF THE COLD FRONT ON TUE. OTHERWISE WIND
CONTINUES LIGHT BUT IS STRENGTHENING ALOFT...SO TRANSPORT WINDS
START TO INCREASE STRONGLY BY MON. CLOUD COVER MOVING IN MON
AFTERNOON WILL START THE COOL-DOWN...BUT SHOULD BE MUCH STRONGER ON
TUE...5 TO 10 DEG F. WIND FORECASTS ARE TRENDING STRONGER AS WELL
COMPARED TO YESTERDAY. EXPECT STRONG WIND TO CONTINUE INTO WED AND
THU. EXPECTATIONS OF BELOW NORMAL TEMPERATURES IN THE POST FRONT
AIRMASS WITH A SLOW WARM UP. THIS IS MAINLY DUE TO ANOTHER TROUGH
WED NIGHT THAT KEEPS THE COLD AIR COMING. THIS TROUGH WILL ALSO
BRING A THREAT OF PRECIPITATION TO THE IDAHO-MONTANA BORDER REGION
AS IT PASSES. STRONGER WARMING FOR THE UPCOMING WEEKEND WITH STORM
TRACK SHIFTING SLIGHTLY TO THE NORTH. MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Sep 7, 3:25 PM MDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
325 PM MDT SUN SEP 7 2014

IDZ022-072200-
ONEIDA ID-POWER ID-CASSIA ID-
325 PM MDT SUN SEP 7 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME EAST CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  EXTREME SOUTH CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 400 PM MDT

AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF HOLBROOK..MOVING EAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN ONEIDA COUNTY...
  RURAL SOUTHERN POWER COUNTY...
  RURAL CENTRAL ONEIDA COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4238 11249 4219 11255 4223 11302 4236 11301
TIME...MOT...LOC 2125Z 269DEG 20KT 4230 11289

JKEYES
Special weather statement, Sep 7, 4:02 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
402 PM MDT SUN SEP 7 2014

IDZ022-072230-
ONEIDA ID-POWER ID-
402 PM MDT SUN SEP 7 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO
  CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 430 PM MDT

AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF HOLBROOK..MOVING EAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH LOCALLY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL AND NORTHERN ONEIDA COUNTY...
  RURAL SOUTHERN POWER COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4247 11247 4227 11237 4220 11280 4230 11284
TIME...MOT...LOC 2201Z 252DEG 16KT 4228 11274

JKEYES
Special weather statement, Sep 7, 4:15 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
415 PM MDT SUN SEP 7 2014

IDZ020-032-072300-
JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-
415 PM MDT SUN SEP 7 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  EXTREME NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  WESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 500 PM MDT

AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOWE..MOVING EAST-SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN AND SMALL HAIL. OUTFLOW WINDS HAVE ALREADY PUSHED
OUT AHEAD OF THE STORM TO THE SOUTH AND EAST...WHICH MEANS WINDS MAY
OCCUR BEFORE ANY RAIN OR HAIL WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   THE INL COMPLEX...
   MUD LAKE...
   MONTEVIEW...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4397 11218 4337 11256 4375 11317 4397 11314
TIME...MOT...LOC 2213Z 286DEG 35KT 4381 11301

JKEYES
Special weather statement, Sep 7, 4:33 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
433 PM MDT SUN SEP 7 2014

IDZ017-020-021-072315-
BINGHAM ID-BUTTE ID-BLAINE ID-
433 PM MDT SUN SEP 7 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  SOUTHERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  WEST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 515 PM MDT

AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING OF STRONG OUTFLOW WINDS ALONG A LINE EXTENDING FROM CENTRAL
INL TO 11 MILES SOUTH OF ARCO TO 8 MILES NORTH OF CRATERS OF
MOON..AND MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED ALONG AND BEHIND THIS OUTFLOW
BOUNDARY.

LOCATIONS IMPACTED INCLUDE...
   SOUTHWEST INL...
   ATOMIC CITY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4349 11356 4350 11354 4354 11345 4352 11332
      4362 11303 4335 11265 4326 11280 4319 11327
TIME...MOT...LOC 2232Z 293DEG 20KT 4359 11300 4348 11319
          4352 11352

JKEYES
Special weather statement, Sep 7, 5:08 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
508 PM MDT SUN SEP 7 2014

IDZ020-021-072345-
JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-BANNOCK ID-MADISON ID-
508 PM MDT SUN SEP 7 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  WEST CENTRAL MADISON COUNTY IN SOUTHEAST IDAHO
  EXTREME NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  BINGHAM COUNTY IN SOUTHEAST IDAHO
  EASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 545 PM MDT

AT 505 PM MDT...DOPPLER RADAR AND PUBLIC REPORTS THAT STRONG OUTFLOW
WINDS EXTEND ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF CAMAS
TO 8 MILES WEST OF OSGOOD TO TABER TO 9 MILES SOUTH OF SOUTHWEST
INL..AND MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   TABER...
   OSGOOD...
   IDAHO FALLS...
   MORELAND...
   SHELLEY...
   AMMON...
   BLACKFOOT...
   RIGBY...
   FORT HALL LINCOLN CREEK LODGE...
   ROCKFORD...
   FORT HALL EAGLE LODGE...

LAT...LON 4338 11179 4335 11181 4314 11213 4300 11270
      4348 11314 4340 11276 4363 11237 4405 11237
      4374 11172
TIME...MOT...LOC 2306Z 305DEG 29KT 4392 11229 4357 11226
          4335 11265 4341 11304

JKEYES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:15 PM MDTSpecial Weather StatementPIHCaribou45 min
Sep 7, 3:25 PM MDTSpecial Weather StatementPIHOneida35 min
Sep 7, 4:02 PM MDTSpecial Weather StatementPIHOneida28 min
Sep 7, 4:15 PM MDTSpecial Weather StatementPIHJefferson45 min
Sep 7, 4:33 PM MDTSpecial Weather StatementPIHButte42 min
Sep 7, 5:08 PM MDTSpecial Weather StatementPIHBingham, Jefferson37 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.